Hi Joyce...I am new to the Cafe and just read your posting. I am five years Oct. post liver transplant. I got a staph infection in my left knee and almost lost my leg. In the hosp. for 4 mo. I now walk with a cane. I have chronic pain all over since the transplant. Fatique as well but keep it at bay when I work. I teach at a college in studio art where I am very active but have to sit A LOT. Sometimes I think I am going crazy with this chronic pain day after day after day. Misery loves company as they say....so I was glad someone else has the same experiences. My docs won't give me anything for the pain. I am 57yrs., also very very active prior and now I feel ancient!:( too....It really sucks and gets me really down. I was on anti depressants but I am someone who does not like to take meds so I go toff of them. I just started to exercise again on a stationary bike. It does not help with my pain, makes it worse, but when I am doing it, makes me feel good...plus my knee is still a mess and it is the only exercise that I can do. Prior to transplant I was a power walker walking 4-5 mi. a minimum of 4x a week. I gained a lot of weight not exercising so I am glad I found the bike....I really wish I could get some help with the overall pain...neck,legs, arms, hips,....it stinks....
I am wondering if some of these joint issues are from osteonecrosis (ON), also known as avascular necrosis (AVN.) It is disintegration of the large joints (hips, knees, ankles, shoulders.) Prednisone is the #1 risk factor for this disease. The joints simply turn to dust and implode. Another risk factor is alcohol. I was diagnosed with ON of the hips in 2002. At the time, I was told it was from heavy drinking, though I'd been sober 17 years at that point (25 1/2 now.). I had also taken 2 capsules of Prednisone in '76 and had a 3-day psychotic episode from it. I don't know that I really fall into either risk factor, due to the time lapse between risk factor and when I first felt pain. Prednisone also causes stress fractures of the spine.
After bilateral hip replacements and 3 revisions, the last thing I want is another surgery. But lately I've been having rt. knee pain. I've been thinking it might be ON again, as I've been on Prednisone now for 2 1/2 months (since transplant), but should be done with it Feb. 24th. This has been my concern about the pred all along--that I would have a repeat psychotic episode and that it would cause more joint damage. However, now that I'm reading your posts regarding pain and aching even years post transplant, I'm wondering if that is something entirely different. If this knee pain continues, though, I will get x-rays. For those of you in serious pain, do get x-rays of whatever joint is bothering you, to make sure it's not ON.
Hi Connie, thank you for replying. I have had many many xrays of my knee. Other areas of pain have not been Xrayed. I was a heavy drinker prior to transplant as well as an artist/printmaker who works with a lot of chemicals. I think my transplant was due to a combination of both. I am not on predisone past first year of transplant. I recently have had my immunosuppresant cut down which cut back on my pain a LOT. However, I am still achey but not nearly as bad. I am active at work (or have a active job) teaching studio art at a college and have to sit a lot. My left knee always had arthritis but got a staph infection in the hospital and it went to my knee and reallly chewed it up. I am reluctant to get surgery given my use of immunosuppresants. This past month I have been getting dental work (implant one tooth) the dentist gave me 800 mg of MOtrin. It worked miracles for the all over joint pain. I mean miracles! It is a NSIAD ( if I have that right) and I guess affects my kidneys and liver. I was on some type of drug like that before and went off of it because of my kidney numbers. So, years later, and still having so much pain, I want to ask my liver specialists if they can give me a script for it. Will see. It really does work very well. I will keep you posted! Thank you for returning my message. Regards, Debra
Debra, Motrin is ibuprofen, an NSAID, and it's a no-no. Bad for both the liver and kidneys.
I developed a hematoma in my rt. shin after being opened up again in March, due to infection of the medial incision which wouldn't heal. Just a couple of days after I was discharged home, my legs and belly swelled enormously. When the swelling went down, the hematoma was noted and a hole cut into it by the transplant surgeon in order to express some of the clot. It developed an infection, too. That had been dealt with and I was almost healed when another hematoma appeared, just a little bit down from the original wound. It opened on its own and is infected. So again I am on a 10-day Levaquin treatment.
In the past few weeks, my knee pain has gotten worse. But recently I've experienced locking of my lt. thumb and today the rt. middle digit. I have to pry them open and closed. They are also painful. I really have to think that the Prednisone has caused these joint problems. On a routine CT scan, a stress fracture of L3 was noted, though there's no pain from it...yet. I have been off Prednisone since late Feb., but I'm feeling worse overall. I had my liver transplant last Oct. 27th and have only had 2 good days in all that time. It's frustrating and depressing. I'm going to call my coordinator on Mon. and see if she can set up an appt. with Rheumatology or Orthopedic surgery and maybe I can get some x-rays or scans. At this point, I feel they should just CT or MRI my entire body.
So, those here who are experiencing joint problems, do you think they were caused by the transplant or are a result of Prednisone...or something different entirely?